Sub Logo

Dr K K Aggarwal

Monsoon and Dengue on the Door

By
Filed Under Spirituality - Science Behind Rituals | Tagged With: , , , , | | Comments Off on Monsoon and Dengue on the Door

Bed netting is of little use since the dengue mosquitoes are most active during the daytime.

Remaining in well-screened or air-conditioned buildings during the day can reduce the risk of exposure. When outside during the day, one should wear clothing that reduces the amount of exposed skin and should use an effective mosquito repellent, such as N, N-diethyl-metatoluamide (DEET).

Because dramatic plasma leakage can develop suddenly, substantial attention has been placed upon the early identification of patients at higher risk for shock and other complications. The following clinical features are of help in this regard.

Duration of illness: The period of maximum risk for shock is between the third and seventh day of illness. This tends to coincide with resolution of fever. Plasma leakage generally first becomes evident between 24 hours before and 24 hours after fever is over.

Alarm signs: Severe abdominal pain, persistent vomiting, abrupt change from fever to hypothermia, or abnormal mental status, such as disorientation, are noted in a minority of patients.

Hematocrit: An elevation of the hematocrit is an indication that plasma leakage has already occurred and that fluid repletion is urgently required.

Platelet count: Severe thrombocytopenia (<100,000/mm3) is one of the clinical criteria for dengue hemorrhagic fever and usually precedes overt plasma leakage.

Serum aspartate transaminase (SGOT): Mild elevations in serum transaminases are common in both dengue fever and dengue hemorrhagic fever. However, levels are significantly higher in patients with dengue hemorrhagic fever, and elevated SGOT levels are noted earlier in illness.

Patients with suspected dengue who do not have any of the above indicators can be safely managed as outpatients as long as close clinical observation is assured. Daily outpatient visits may be needed to permit serial assessment of blood pressure, hematocrit, and platelet count.

A patient should be hospitalized when:

  • Blood pressure <90/60 mmHg
  • Hematocrit >50 percent
  • Platelet count <50,000/mm3
  • Evidence of bleeding other than petechiae

 

Noni juice (Morinda citrifolia) is an increasingly popular wellness drink claimed to be beneficial for many illnesses. The herb is classified as a liver toxic herb and therefore requires doctor’s supervision.

Doctors at the Clinical Division of Gastroenterology and Hepatology, Medical University of Innsbruck, Austria, have reported a 45-year-old patient with highly elevated transaminases (liver enzymes SGOT, SGPT) and elevated lactate dehydrogenase. There was no evidence for viral hepatitis, Epstein-Barr virus or Cytomegalovirus, autoimmune hepatitis, Budd-Chiari syndrome, Hemochromatosis or Wilson’s disease. He has been drinking juice of Noni during the preceding 3 weeks. The herbal toxicity was confirmed by a liver biopsy. After ceasing the ingestion of Noni, transaminase levels normalized quickly and were within normal ranges one month after the first presentation. (1-2)

Doctors at the Department of Internal Medicine, Medical University Graz, Austria have described two cases of liver toxicity with NONI juice. The first patient, 29-year-old man with previous toxic hepatitis associated with small doses of paracetamol developed sub-acute hepatic failure following consumption of 1.5 L NONI juice over 3 wk necessitating urgent liver transplantation. Second was a 62-year-old woman without evidence of previous liver disease who developed an episode of self-limited acute hepatitis following consumption of 2 L NONI juice for over 3 months.

Doctors at the department of Internal Medicine II, Ludwig Maximilians University of Munich, Germany reported a 24-year-old female with mild elevations of serum liver enzymes and bilirubin levels. Because of multiple sclerosis, she was treated with interferon beta-1a for 6 weeks. After exclusion of viral hepatitis due to hepatitis A-E, interferon beta-1a was withdrawn under the suspicion of drug-induced hepatitis. One week later, she was admitted again to her community hospital with severe jaundice. The liver enzymess and bilirubin levels were highly elevated, and a beginning impairment of the liver synthesis was expressed by a reduced prothrombin time. She developed fulminant hepatitis and acute liver failure. There was no evidence for hepatitis due to potentially liver toxic viruses, alcoholic hepatitis, Budd-Chiari syndrome, hemochromatosis, and Wilson’s disease. Fine-needle aspiration biopsy of the liver ruled out an autoimmune hepatitis but showed signs of drug-induced toxicity. During the interview, she admitted that for ‘general immune system stimulation’ she had been drinking Noni juice, during the past 4 weeks. After cessation of the Noni juice ingestion, her liver enzyme levels normalized quickly and were in the normal range within 1 month.(3-5)

References
1. Millonig G; Stadlmann S; Vogel W: Herbal hepatotoxicity: acute hepatitis caused by a Noni preparation (Morinda citrifolia). Eur J Gastroenterol Hepatol. 2005 Apr;17(4):445-7.
2. Stadlbauer V, Weiss S, Payer F, Stauber RE. Herbal does not at all mean innocuous: the sixth case of hepatotoxicity associated with morinda citrifolia (noni). Am J Gastroenterol. 2008 Sep;103(9):2406-7.
3. Stadlbauer V, Fickert P, Lackner C, Schmerlaib J, Krisper P, Trauner M, Stauber RE. Hepatotoxicity of NONI juice: report of two cases World J Gastroenterol. 2005 Aug 14;11(30):4758-60.
4. Hepatotoxicity caused by a Noni (Morinda citrifolia) preparation: López-Cepero Andrada JM, Lerma Castilla S, Fernández Olvera MD, Amaya Vidal A. Rev Esp Enferm Dig. 2007 Mar;99(3):179-81.
5. Hepatitis induced by Noni juice from Morinda citrifolia: a rare cause of hepatotoxicity or the tip of the iceberg : Yuce B, Gulberg V, Diebold J, Gerbes AL. Digestion. 2006; 74(1):47-8.